EconPapers    
Economics at your fingertips  
 

Retrieving risk neutral moments and expected quadratic variation from option prices

Leonidas Rompolis () and Elias Tzavalis ()

Review of Quantitative Finance and Accounting, 2017, vol. 48, issue 4, 955-1002

Abstract: Abstract This paper derives exact formulas for retrieving risk neutral moments of future payoffs of any order from generic European-style option prices. It also provides an exact formula for retrieving the expected quadratic variation of the stock market implied by European option prices, which nowadays is used as an estimate of the implied volatility, and a formula approximating the jump component of this measure of variation. To implement the above formulas to discrete sets of option prices, the paper suggests a numerical procedure and provides upper bounds of its approximation errors. The performance of this procedure is evaluated through a simulation and an empirical exercise. Both of these exercises clearly indicate that the suggested numerical procedure can provide accurate estimates of the risk neutral moments, over different horizons ahead. These can be in turn employed to obtain accurate estimates of risk neutral densities and calculate option prices, efficiently, in a model-free manner. The paper also shows that, in contrast to the prevailing view, ignoring the jump component of the underlying asset can lead to seriously biased estimates of the new volatility index suggested by the Chicago Board Options Exchange.

Keywords: Risk neutral moments; Characteristic function; Expected quadratic variation; Jump component (search for similar items in EconPapers)
JEL-codes: C14 G11 G12 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11156-016-0575-z Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:kap:rqfnac:v:48:y:2017:i:4:d:10.1007_s11156-016-0575-z

Ordering information: This journal article can be ordered from
http://www.springer.com/finance/journal/11156/PS2

Access Statistics for this article

Review of Quantitative Finance and Accounting is currently edited by Cheng-Few Lee

More articles in Review of Quantitative Finance and Accounting from Springer
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-04-11
Handle: RePEc:kap:rqfnac:v:48:y:2017:i:4:d:10.1007_s11156-016-0575-z